Extreme Cold/Wind Chill, Northern Cass
- When
- February 3, 2:00 AM CST to 8:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- AWOS
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
An area of cold Arctic high pressure settled over Minnesota this night of the 2nd into the 3rd and brought lows in the 20s to 30s below zero with even some -40s along the International Border. Light winds led to dangerous wind chills falling into the 40s below zero with the coldest reading being -48F near Virginia.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of cold Arctic high pressure settled over Minnesota this night of the 2nd into the 3rd and brought lows in the 20s to 30s below zero with even some -40s along the International Border. Light winds led to dangerous wind chills falling into the 40s below zero with the coldest reading being -48F near Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 2, 11:27 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1127 PM CST Wed Feb 2 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 354 PM CST Wed Feb 2 2022
Summary: Cold temperatures continue through the weekend with a few
chances for light snow. Warmer temperatures then build in heading
into the new week.
High pressure stretched from southern Saskatchewan into the
Northern Plains and was building eastward. A fairly tight pressure
gradient between this high and low pressure in the Ohio Valley was
leading to some breezy winds across the region this afternoon
under partly to mostly sunny skies. As the core of this high
spreads eastward overnight, clear skies and light winds will allow
for good radiational cooling conditions. Lows will range from the
teens below zero in our southeastern zones to the 30s below zero
in our northwestern zones. With the core of the high still to our
west tonight, light winds will lead to wind chills of 30 to 45
below zero, coldest along the International Border into the
Minnesota Arrowhead. Additionally, some of the hi-res models are
showing signals of a katabatic wind setup along the North Shore
during the evening hours and then weakening during the early
morning hours. With the expected sub 40 below wind chills in our
northern zones, have upgraded the Wind Chill Advisory to a Warning
in those areas no changes elsewhere to the existing advisory.
Quiet and cold for Thursday as the high moves through region
before a weak clipper passes through for Thursday night into
Friday. Moisture will be limited with this system and any
accumulations will be under an inch. The upper pattern then stays
active heading into the region with the jet passing overhead. A
stronger clipper will move through for Saturday into Sunday and
looks to have a bit more moisture and upper-level forcing to work
with. Even so, snow looks to remain sub-criteria level with this
system with the highest amounts possible through the Borderland.
Periodic chances for light snow will persist into the new week,
but temperatures are expected to trend warmer for the latter part
of the forecast period. Just how much warmer remains in question,
but there is a possibility areas could break the freezing mark.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1127 PM CST Wed Feb 2 2022
High pressure will cover the terminals through much of the forecast
with VFR conditions. Some mid level clouds arrive late in the
forecast ahead of a weak system moving across the Dakotas.
&&
.MARINE...
Issued at 921 PM CST Wed Feb 2 2022
Northwest winds will persist for tonight into Thursday morning
become light and variable Thursday afternoon as high pressure
moves through the region. Winds will turn southwesterly for
Thursday night into Friday with gusts to 20 to 25 knots through
mid-Friday morning before diminishing and turning northwesterly.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -23 1 -12 7 / 0 0 20 20
INL -33 -1 -12 3 / 0 0 30 0
BRD -28 0 -12 6 / 0 0 0 10
HYR -22 5 -13 9 / 0 0 0 30
ASX -15 4 -11 9 / 0 0 10 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until 9 AM CST Thursday for WIZ001>004-
006>009.
MN...Wind Chill Warning until 9 AM CST Thursday for MNZ010>012-020-
021.
Wind Chill Advisory until 9 AM CST Thursday for MNZ018-019-025-
026-033>038.
LS...None.
&&
DISCUSSION...BJH
AVIATION...Melde/GSF
MARINE...BJH/GSFHazardous Weather Outlook National Weather Service Duluth MN 315 PM CST Wed Feb 2 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 315 PM CST Wed Feb 2 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Dangerous wind chills are expected tonight. A Wind Chill Warning and Advisory are in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Wind Chill Warning and Advisory are in effect through Thursday morning. Cold temperatures will continue through Sunday night. Any combination of these temperatures and some wind will lead to additional wind chill headlines being needed. An Alberta clipper will affect the Northland Thursday night, with another one Saturday through Saturday night. Some light accumulation is possible. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-150-031130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 315 PM CST Wed Feb 2 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty winds and increasing wave heights Saturday may result in a Small Craft Advisory being needed along a portion of the north shore. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
7 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006836, 1006829, 1006833, 1006834, 1006831, 1006835, 1006832.